Virginia, 2022

Damaging Wind in Virginia, July 31, 2022

July 31, 2022 · NWS AKQ · 1 event in 1 county or zone

Isolated severe storms with gusty winds developed along a nearly stationary warm front near the Virginia/North Carolina border on July 31.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe storms with gusty winds developed along a nearly stationary warm front near the Virginia/North Carolina border on July 31.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 31, 7:10 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 31, 7:10 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
810 PM EDT Sun Jul 31 2022

.SYNOPSIS...
Low pressure tracks across the area tonight. Unsettled weather
continues on Monday and Tuesday with a warmup expected by mid to
late week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 800 PM EDT Sunday...

Earlier batch of showers and storms have mostly moved offshore
early this evening. Another shortwave is approaching from the
west with additional showers and a few thunderstorms near the VA
NC border where some instability remains. The quasi-stationary
front is analyzed along the I-64 corridor after finally moving
northward in the wake of the afternoon showers/storms.
Mesoanalysis shows a few hundred J/KG of MLCAPE advecting
northward this evening so will keep a slight chance of thunder
in the grids tonight. PW values also remain anomalously high at
2-2.5" so localized areas of heavy rainfall will continue to be
possible this evening and tonight. Low temperatures tonight fall
in the the upper 60s and low 70s inland with low to mid 70s near
the water.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 330 PM EDT Sunday...

A weak shortwave pushes through Mon allowing for isolated to widely
scattered afternoon and evening showers and storms to form off the
lee trough and move E with time. Storm coverage will be highest over
S/SE portions of the FA and lowest over the ern shore (where it will
likely remain dry...especially in MD). Showers/storms quickly
end by 8-10 PM Monday evening. Given recent rainfall from
today/tonight, WPC has the entire area under a marginal risk for
excessive rainfall Mon. A slight chance for afternoon/evening
storms exists Tues as well as a weak cold front approaches from
the NW, but confidence in this is low as the low-level flow
becomes more westerly. Will continue w/ slight chc PoPs across
most of the area Tue aftn-evening. Highs in the mid 80s NW to
the lower 90s SE Mon and lower to mid 90s Tues. Lows in the
70-77F range Mon night and mid-upper 60s NW to the lower to mid
70s SE Tues night. Despite the passage of the weak cold front,
the flow quickly turns back to the SW (w/ a local sea breeze
component near the coast). There is a 15-30% chc of an
aftn/evening tstm across SE VA/NE NC on Wed. Highs mainly in the
upper 80s-lower 90s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 330 PM EDT Sunday...

Hot and humid weather is expected on Thursday and Friday as we will
be under the influence of strong upper ridging centered near Bermuda
with low-level SW flow. The 12z/31 GFS (and ECMWF to a lesser
extent) try to break down the ridge a bit over the ern CONUS by
Saturday (with one strong anticyclone over the ern
Rockies/Plains and the Bermuda ridge retreating a bit to the
east). At the surface, a cold front will try to approach the
area, but will likely wash out near or just north of us (as is
typical for early August). There are hints that the upper ridge
builds back over the srn Mid-Atlantic by early next week. As
for sensible wx, expect no more than isolated aftn/evening tstms
on Thu, with perhaps a bit more in the way of tstm coverage on
Fri/Sat. However, it is still uncertain whether the ridge breaks
down like the deterministic models have been showing.

Once again, in the absence of any stronger shortwaves/better
forcing, will maintain highs at or just above blended guidance. Have
no higher than slight chc PoPs on Thu, and have maintained slight to
low-end chc PoPs for isolated to widely scattered aftn/evening
tstms on Fri/Sat. Highs will generally be in the 90-95F range on
Thu/Fri, with slightly lower forecast highs on the Ern Shore.
Thu/Fri will likely be the hottest days, and heat indices may
approach Heat Advisory criteria, particularly across Hampton
Roads, where dew points will be highest. Lows mainly in the low-
mid 70s through the period. Have forecast highs mainly in the
upper 80s-around 90F on Sat/Sun.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 800 PM EDT Sunday...

First batch of showers and storms have moved offshore as another
area of showers with some embedded thunder moves in from the
west. VFR observations at the main terminals early this evening
except RIC which is reporting MVFR CIGs. Expect conditions to
deteriorate with time this evening as the second shortwave
trough aloft moves across the area. MVFR to IFR CIGs are
expected at RIC, SBY, and PHF with low-end MVFR CIGs at ORF late
tonight. Some locally reduced VSBYs are possible with the
heavier showers tonight but expect the more widespread fog
formation to be in the Piedmont (west of the TAF sites). Winds
will be highly dependent on the location of the front, which has
finally made some northward progress this evening. Terminals to
the north of the front will continue to see SE winds ~5 kt while
areas south of the boundary see SSW winds 5-10 kt. SW winds 5-10
kt are expected everywhere after sunrise Monday.

Scattered showers and storms will again be possible Mon
afternoon and evening but with lower coverage. Flight
restrictions are possible with these storms. There is a low
chance for showers/storms Tues through Thurs.

&&

.MARINE...
As of 355 PM EDT Sunday...

Late this aftn, a frontal boundary was laying near the VA/NC
border, while sfc high pressure was centered well off the nrn
Mid Atlc coast. Winds were SSE 5-15 kt over the waters, while
waves were 1-2 ft and seas ~2 ft. That boundary will lift back
north across the area as a warm front this evening into Mon
morning, with weak low pressure moving W to E along it.

Winds will veer back to the SSW 5-15 kt late tonight. SW flow
then persists into Tue morning, as a weak quasi-stationary
frontal boundary is expected to be draped along the northern
waters or perhaps just north the area. Sub-SCA conditions
persist through midweek, even though a few weak fronts will
drop towards the area, likely washing out before reaching the
area. Persistent SW flow will allow seas to build to 2-3 ft
(waves 1-2 ft), with occasional SE swell 6- 8 seconds. Low Rip
Risk over area beaches again Mon and Tue.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...ERI
NEAR TERM...RHR
SHORT TERM...ERI/RMM
LONG TERM...ERI/MAM
AVIATION...ERI/RHR
MARINE...MAM/TMG
Hazardous weather outlook, Jul 31, 2:45 PM EST, 5 hours before
Hazardous Weather Outlook
National Weather Service Wakefield VA
345 PM EDT Sun Jul 31 2022

MDZ021>025-VAZ048-062-064-069-075>078-081>086-089-090-099-100-
509>525-011945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Surry-James City-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
345 PM EDT Sun Jul 31 2022

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This evening and tonight.

Showers and isolated thunderstorms are possible this afternoon
through tonight. Locally heavy rainfall will be possible, mainly in
areas west of the Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>014-030>032-VAZ060-061-065>068-079-080-087-088-092-011945-
Northampton-Hertford-Gates-Bertie-Chowan-Perquimans-Prince Edward-
Cumberland-Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-
Greensville-Sussex-Southampton-
345 PM EDT Sun Jul 31 2022

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This evening and tonight.

Showers and a few thunderstorms remain possible through early
tonight. Heavy rainfall and localized flash flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ015>017-102-VAZ093-095>098-011945-
Pasquotank-Camden-Western Currituck-Eastern Currituck-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
345 PM EDT Sun Jul 31 2022

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This evening and tonight.

Showers and isolated thunderstorms are possible this afternoon
through tonight. Locally heavy rainfall will be possible, mainly in
areas away from the coast.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 31, 1:50 PM EST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Wakefield VA
250 PM EDT Sun Jul 31 2022

NCZ012-VAZ065-079-087-311930-
Northampton NC-Mecklenburg VA-Brunswick VA-Greensville VA-
250 PM EDT Sun Jul 31 2022

...Strong thunderstorms will impact portions of western Northampton,
Greensville, southeastern Mecklenburg and southern Brunswick Counties
and the City of Emporia through 330 PM EDT...

At 249 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Ebony to 7 miles southwest of
Littleton to 14 miles northwest of Dortches. Movement was east at 35
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

Locations impacted include...
Roanoke Rapids, Emporia, Lawrenceville, Garysburg, Brodnax, Purdy,
Dahlia, Brunswick, Gaston, Seaboard, Radium, Barley, Gasburg,
Claresville, Ebony, Jackson, Beechwood, Gum Forks, Bufford Crossroads
and Lanes Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3688 7761 3669 7747 3667 7750 3665 7744
      3654 7736 3625 7732 3624 7738 3632 7744
      3631 7750 3631 7757 3634 7758 3638 7755
      3641 7755 3645 7763 3648 7765 3648 7775
      3651 7790 3654 7790 3654 7820 3662 7825
TIME...MOT...LOC 1849Z 248DEG 31KT 3658 7815 3634 7799 3620 7797

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rogers
Special weather statement, Jul 31, 4:35 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
535 PM EDT Sun Jul 31 2022

VAZ093-095>098-523>525-312215-
Hampton/Poquoson VA-Isle of Wight VA-Norfolk/Portsmouth VA-
Newport News VA-Suffolk VA-York VA-Virginia Beach VA-Chesapeake VA-
535 PM EDT Sun Jul 31 2022

...Strong thunderstorms will impact portions of east central Isle of
Wight, and southeastern York Counties, the City of Poquoson, the City
of Norfolk, the City of Chesapeake, the City of Portsmouth, the
northeastern City of Suffolk, the City of Virginia Beach, the City of
Hampton and the southern City of Newport News through 615 PM EDT...

At 534 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Isle Of Wight to near Northwest. Movement
was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and locally heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding of ditches and poor
         drainage areas is possible.

Locations impacted include...
Virginia Beach, Newport News, Hampton, Smithfield, Langley AFB, Ocean
View, Kempsville, Virginia Wesleyan University, Hampton University,
Old Dominion University, Christopher Newport University, Downtown
Norfolk, Regent University, Great Bridge, Deep Creek, Downtown
Portsmouth, Churchland, Norfolk State University, Norfolk and
Chesapeake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3655 7607 3655 7619 3687 7675 3714 7643
      3715 7642 3714 7641 3720 7636 3714 7625
      3707 7623 3700 7625 3697 7621 3695 7610
      3697 7601 3695 7595 3677 7591 3665 7585
TIME...MOT...LOC 2134Z 232DEG 21KT 3686 7663 3660 7616

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Rogers
Special weather statement, Jul 31, 6:49 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
749 PM EDT Sun Jul 31 2022

VAZ065-010030-
Mecklenburg VA-
749 PM EDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of western Mecklenburg
County through 830 PM EDT...

At 748 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hitesburg, or 8 miles east of South Boston, moving east at 25 mph.

HAZARD...Winds to 30 to 40 mph. Rainfall 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Locally heavy rainfall may result in
         minor flooding of poor drainage and low lying areas.

This strong thunderstorm will be near...
  Buffalo Springs around 805 PM EDT.
  Clarksville around 815 PM EDT.
  Chase City and Boydton around 830 PM EDT.

Other locations impacted by this storm include Rogers Corner, Buffalo
Junction, John H Kerr Dam, Finchley, John H Kerr Reservoir, Skipwith,
Wightman and Spanish Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3658 7872 3659 7872 3664 7871 3667 7870
      3668 7870 3668 7869 3669 7865 3664 7858
      3664 7856 3670 7865 3679 7857 3683 7830
      3656 7829 3657 7873
TIME...MOT...LOC 2348Z 265DEG 23KT 3667 7878

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ALB

The radar

The Raleigh/Durham radar (KRAX), 111 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
July 31, 7:45 PM EST
Where
Mecklenburg County, 0.89 mi NW of Finchley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.660, -78.490

Trees were blown over and blocked the eastbound side of the road off of US-58 at the intersection of Wilkerson Road and Puryears Store Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046685.